19 yo male/ New to forum, not sure whats going on.

Messages
9
Reaction score
0
Points
0
Hey everyone, I'm not sure if I belong here or not but I figured it was worth a shot to post my experiences for everyone to see and maybe help me identify what is going on exactly.

I'm not sure if the following is related but I'm going to include it for the sake of being thorough.


About 8 months ago I was prescribed Xanax for an anxiety disorder where I had panic attacks when I was driving in the car or even sitting in a booth at a restaurant where I would have to ask someone to move in order to get out. It was a 10 pill prescription and they were the tiny 0.25mg kind, I used them over the next couple months and finally ran out, went to my normal doctor for more and he gave me 30 .25mg pills which I used pretty much everyday for about 2 1/2 months before deciding I wanted to stop.

This is where it get's really tricky...And I'm not sure at all this was the cause but, when I was 2-3 days off the Xanax, I had involuntary finger movements as I was trying to go to sleep, like my index finger, thumb or toe would make a large, fast and deliberate movement and it eventually progressed to where my entire arm would shake violently for about a second and a half or so, my feet would occasionally do the same thing.

The most scary part of it all was what I called "The neck tazer" episode, I was laying down trying to sleep, and all of a sudden my head and neck muscles tighten and shake as if someone put an old-school stun gun on the back of my neck, except there was no pain or burning sensation. Lasted about 1 second and scared me into going to the hospital.

The doctor said it was unlikely to be caused by the benzo w/d because of my low dose and low duration of use but he didn't know what else it was, and said he didn't think I was having seizures. He even said "If you were epileptic and awake for 30 hours, and then I injected you with Benadryl, you would almost certainly have a seizure. They gave me Benadryl IV as a sleep aid.)

I kept having more of the arm/finger jerks the next day and went to The Cleveland Clinic and after being examined by a few doctors, and explaining the symptoms, they told me it they did NOT think I was having seizures, because it would be extraordinarily rare to experience them only when you are trying to fall asleep and for them to only involve an arm or finger.

Then I started having this really unpleasant feeling on the top of my head, almost as if someone had shaved my head and smeared bengay on it, a really creepy cold sensation, Then that went away and I have severe headaches for awhile and everything slowly decreased in intensity.

And finally, the scariest experience was probably when I was lying down trying to go to sleep, and my left arm slowly raised and lowered on its own.
:ponder:
 
Last edited:

matchu

New
Messages
555
Reaction score
0
Points
0
Welcome, you have found a great place with many people eager to listen as well as give you information from there experiences. First you need to let your doctor know about your new symptoms and start a journal. Document your sleeping habits, what and when you eat, any information that allows you and your doctor to possible find a pattern and atleast aleviate what it not. I do believe there are many of us that have nocturnal seizures. Mine will occur if I haven't had enough sleep and when I lie down. There is lots of information that may seem overwhelming at times and this is where this sight and it's users can help you as we are either going through or have gone through similar situations.

So let me be the first to welcome you to coping with epilepsy! This site and the people here have positively impacted my life in such a way that nothing else has.

matchu
 

Endless

Even Keel
Messages
4,466
Reaction score
0
Points
0
Hi, Ohioman,

Welcome to the forum! I'm glad you found us.

I agree with everything Machu said. A journal is a pretty important tool in providing information to the doctor.

Did you see a neurologist at the Cleaveland Clinic, or was it a family doctor? If not a neurologist, is it possible to go back and ask for one?

If it was a neurologist and your neurologist isn't being helpful, try going to another to get a second opinion. Don't go to one your current neurologist suggests. Pick your own. You can google "best doctor" and your city. Some local magazines publish lists of best doctors. (Like, Cleaveland Magazine") http://www.clevelandmagazine.com/ME2/dirmod.asp?sid=E73ABD6180B44874871A91F6BA5C249C&nm=Arts+&+Entertainemnt&type=Publishing&mod=Publications::Article&mid=1578600D80804596A222593669321019&tier=4&id=E2FDA55D77B74222B7F0C1AFFC1204DF

Another place to look is www.healthgrades.com. Your insurance company website might have doctor ratings, too. I'd look in as many places as possible to double check any given doctor.

I don't know about Xanax, but our seizure meds have some pretty awful withdrawl symptoms when we go off of them, even if we've only been taking them a couple of months. Any chance what you are experiencing could be Xanax withdrawl? Here are a couple of sites that talk about it:

Due to feelings of amplified sensory inputs, one may experience strange misinterpretations ranging from feeling one's teeth rotating in their sockets to parts of their bodies falling off....people under withdrawal symptoms can have delusions of bodily dysfunction...
http://www.thehealthpages.com/content/xanax-withdrawal

http://www.drugs.com/forum/featured-conditions/xanax-withdrawal-24190.html

According to Wikipedia:
Withdrawal symptoms similar in character to those noted with sedative-hypnotics such as alcohol have occurred following discontinuance of benzodiazepines, including alprazolam. The symptoms can range from mild dysphoria and insomnia to a major syndrome that may include anxiety, abdominal pain, muscle cramps, vomiting, depression, sweating, tremors...
http://en.wikipedia.org/wiki/Alprazolam

I hope you feel better soon. Let us know how you are doing, okay?
 

Cint

Veteran
Supporter
Messages
5,507
Reaction score
0
Points
191
Hi and welcome Ohioman,

Did the doctors @ Cleveland Clinic do any blood work or order any brain scans? How can they be sure what you're experiencing without checking things out?

It could be withdrawal from the Xanax or it could be myoclonic seizures. Here is another website that explains those type of seizures:
http://www.epilepsy.com/EPILEPSY/seizure_myoclonic

Feel better soon.
 

RobinN

Super Mom
Messages
7,836
Reaction score
0
Points
161
I would never trust a doctor saying that a drug was not the cause of a side effect.
It happened mulitiple times in my daughters history, and each time the Dr was wrong.
 

matchu

New
Messages
555
Reaction score
0
Points
0
I know of someone that was taking copius amounts of xanax, ended up with him having a seizure at a camping/disc golf tournament. By sure luck there happened to be a firefighter trained for the situation. Talk about a party pooper!!!
 

RanMan

Too Much Experience with Epilepsy
Messages
408
Reaction score
0
Points
81
Sounds like you could have a type of "Sleep Apnea" causing a slight blockage of your airway while you sleep and lack of oxygen to the brain.

RM
 
Messages
9
Reaction score
0
Points
0
Luckily, someone cancelled their appointment and I was able to snag it for an appointment with Dr. So,a Neurologist at Cleveland clinic, he comes highly recommended by just about everyone, looks like he wants to do an EEG first and then I'll meet him after.


Wish me luck everyone!
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,499
Reaction score
6
Points
148
Good luck, and keep us posted!
 

BuckeyeFan

Grandpa
Messages
1,907
Reaction score
0
Points
0
Good Luck finding something out. Sometimes the 'not knowing' is ass bad as the symptoms themselves.

Also. welcome to our home here from another Ohio man.

:cheers:
 
Messages
9
Reaction score
0
Points
0
Hey everyone, got an update for ya.


Just got back from my appointment with Dr.So and he informed me that my EEG was normal, and from what i described and my mom witnessed, he said I was having hypnic jerks?

I wasn't aware they could happen when you were already fully asleep and continue throughout the night, but he said It's nothing to worry about and could be as a result of the stopping of the medication.

He was very very nice, and professional and I had a big smile on my face as I was leaving.


Now hopefully he's right..
 
Top